Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Apparent contours of nonsingular real cubic surfaces


Authors: Sergey Finashin and Viatcheslav Kharlamov
Journal: Trans. Amer. Math. Soc. 367 (2015), 7221-7289
MSC (2010): Primary 14P25, 14J28, 14J70, 14N25, 14H45
DOI: https://doi.org/10.1090/S0002-9947-2015-06286-2
Published electronically: February 16, 2015
MathSciNet review: 3378829
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a complete deformation classification of real Zariski sextics, that is, of generic apparent contours of nonsingular real cubic surfaces. As a by-product, we observe a certain ``reversion'' duality in the set of deformation classes of these sextics.


References [Enhancements On Off] (What's this?)

  • [A] V. I. Arnold, On the teaching of mathematics, Uspekhi Mat. Nauk 53 (1998), no. 1(319), 229-234 (Russian); English transl., Russian Math. Surveys 53 (1998), no. 1, 229-236. MR 1618209 (99k:00011), https://doi.org/10.1070/rm1998v053n01ABEH000005
  • [BLLV] Jean Barge, Jean Lannes, François Latour, and Pierre Vogel, $ \Lambda $-sphères, Ann. Sci. École Norm. Sup. (4) 7 (1974), 463-505 (1975) (French). MR 0377939 (51 #14108)
  • [BR] Dan Burns Jr. and Michael Rapoport, On the Torelli problem for kählerian $ K-3$ surfaces, Ann. Sci. École Norm. Sup. (4) 8 (1975), no. 2, 235-273. MR 0447635 (56 #5945)
  • [CF] C. Ciliberto and F. Flamini, On the branch curve of a general projection of a surface to a plane, Trans. Amer. Math. Soc. 363 (2011), no. 7, 3457-3471. MR 2775814 (2012d:14020), https://doi.org/10.1090/S0002-9947-2011-05401-2
  • [D1] Alex Degtyarev, Oka's conjecture on irreducible plane sextics, J. Lond. Math. Soc. (2) 78 (2008), no. 2, 329-351. MR 2439628 (2009f:14054), https://doi.org/10.1112/jlms/jdn029
  • [D2] Alex Degtyarev, On deformations of singular plane sextics, J. Algebraic Geom. 17 (2008), no. 1, 101-135. MR 2357681 (2008j:14061), https://doi.org/10.1090/S1056-3911-07-00469-9
  • [G] D. A. Gudkov, The topology of real projective algebraic varieties, Uspehi Mat. Nauk 29 (1974), no. 4(178), 3-79 (Russian). Collection of articles dedicated to the memory of Ivan Georgievič Petrovskiĭ, II. MR 0399085 (53 #2936)
  • [GM] À la recherche de la topologie perdue, Progress in Mathematics, vol. 62, Birkhäuser Boston Inc., Boston, MA, 1986 (French). I. Du côté de chez Rohlin. II. Le côté de Casson. [I. Rokhlin's way. II. Casson's way]; Edited by Lucien Guillou and Alexis Marin. MR 900243 (88k:57002)
  • [It] I. V. Itenberg, Rigid isotopy classification of curves of degree $ 6$ with one nondegenerate double point [ MR1157144 (93c:14043)], Topology of manifolds and varieties, Adv. Soviet Math., vol. 18, Amer. Math. Soc., Providence, RI, 1994, pp. 193-208. MR 1296896
  • [J] Donald G. James, Diagonalizable indefinite integral quadratic forms, Acta Arith. 50 (1988), no. 3, 309-314. MR 960557 (89j:11031)
  • [Kh1] V. Kharlamov, New congruences for the Euler characteristic of real algebraic manifolds, Funkcional. Anal. i Priložen. 7 (1973), no. 2, 74-78 (Russian); English transl., Functional Anal. Appl. 7 (1973), 147-150. MR 0331403 (48 #9736)
  • [Kh2] V. Kharlamov, Topological types of nonsingular surfaces of degree $ 4$ in $ {\bf R}P^{3}$, Funkcional. Anal. i Priložen. 10 (1976), no. 4, 55-68 (Russian); English transl., Functional Anal. Appl. 10 (1976), no. 4, 295-305. MR 0450288 (56 #8584)
  • [Ku1] Vik. S. Kulikov, On Chisini's conjecture, Izv. Ross. Akad. Nauk Ser. Mat. 63 (1999), no. 6, 83-116 (Russian, with Russian summary); English transl., Izv. Math. 63 (1999), no. 6, 1139-1170. MR 1748562 (2001c:14030), https://doi.org/10.1070/im1999v063n06ABEH000267
  • [Ku2] Vik. S. Kulikov, Surjectivity of the period mapping for $ K3$ surfaces, Uspehi Mat. Nauk 32 (1977), no. 4(196), 257-258 (Russian). MR 0480528 (58 #688)
  • [M] G. Mikhalkin, Visible contours of cubic surfaces in $ \mathbb{R P}^3$, Preprint MPI, no. 95--34 (1995), 1-8.
  • [MM1] Rick Miranda and David R. Morrison, The number of embeddings of integral quadratic forms. I, Proc. Japan Acad. Ser. A Math. Sci. 61 (1985), no. 10, 317-320. MR 834537 (87j:11031a)
  • [MM2] Rick Miranda and David R. Morrison, The number of embeddings of integral quadratic forms. II, Proc. Japan Acad. Ser. A Math. Sci. 62 (1986), no. 1, 29-32. MR 839800 (87j:11031b)
  • [Mo] B. G. Moishezon, Stable branch curves and braid monodromies, Algebraic geometry (Chicago, Ill., 1980) Lecture Notes in Math., vol. 862, Springer, Berlin, 1981, pp. 107-192. MR 644819 (83c:14008)
  • [N1] V. V. Nikulin, Integer symmetric bilinear forms and some of their geometric applications, Izv. Akad. Nauk SSSR Ser. Mat. 43 (1979), no. 1, 111-177, 238 (Russian); English transl., Math. USSR-Izv. 14 (1979), no. 1, 103-167. MR 525944 (80j:10031)
  • [N2] V. V. Nikulin, Discrete reflection groups in Lobachevsky spaces and algebraic surfaces, (Berkeley, Calif., 1986) Amer. Math. Soc., Providence, RI, 1987, pp. 654-671. MR 934268 (89d:11032)
  • [N3] V. V. Nikulin, Involutions of integer quadratic forms and their applications to real algebraic geometry, Izv. Akad. Nauk SSSR Ser. Mat. 47 (1983), no. 1, 109-188 (Russian); English transl., Math. USSR-Izv. 22 (1984), no. 1, 99-172. MR 688920 (84h:14032)
  • [O] Mutsuo Oka, Geometry of reduced sextics of torus type, Tokyo J. Math. 26 (2003), no. 2, 301-327. MR 2020788 (2004j:14027), https://doi.org/10.3836/tjm/1244208593
  • [OP] Mutsuo Oka and Duc Tai Pho, Classification of sextics of torus type, Tokyo J. Math. 25 (2002), no. 2, 399-433. MR 1948673 (2003k:14030), https://doi.org/10.3836/tjm/1244208862
  • [Pho] Duc Tai Pho, Classification of singularities on torus curves of type $ (2,3)$, Kodai Math. J. 24 (2001), no. 2, 259-284. MR 1839259 (2002e:14043), https://doi.org/10.2996/kmj/1106168786
  • [Pol] G. M. Polotovsky, Full classification of M-decomposable real curves of order 6 in real projective plane. (Russian) Dep. VINITI (1978), no. 1349-78, 1-103.
  • [Sal] George Salmon, A treatise on the analytic geometry of three dimensions, Revised by R. A. P. Rogers. 7th ed. Vol. 1, Edited by C. H. Rowe. Chelsea Publishing Company, New York, 1958. MR 0094753 (20 #1265)
  • [SD] B. Saint-Donat, Projective models of $ K-3$ surfaces, Amer. J. Math. 96 (1974), 602-639. MR 0364263 (51 #518)
  • [Seg] B. Segre, Sulla caratterizzazione delle curve di diramazione dei piani multipli generali, Memorie Accad. d'Italia 1 no. 4 (1930), 5-31.
  • [U] Tohsuke Urabe, Dynkin graphs and combinations of singularities on plane sextic curves, Singularities (Iowa City, IA, 1986) Contemp. Math., vol. 90, Amer. Math. Soc., Providence, RI, 1989, pp. 295-316. MR 1000608 (90e:14035), https://doi.org/10.1090/conm/090/1000608
  • [VdB] F. van der Blij, An invariant of quadratic forms mod $ 8$, Nederl. Akad. Wetensch. Proc. Ser. A 62 = Indag. Math. 21 (1959), 291-293. MR 0108467 (21 #7183)
  • [W1] C. T. C. Wall, Quadratic forms on finite groups, and related topics, Topology 2 (1963), 281-298. MR 0156890 (28 #133)
  • [W2] C. T. C. Wall, On the orthogonal groups of unimodular quadratic forms, Math. Ann. 147 (1962), 328-338. MR 0138565 (25 #2009)
  • [Z1] Oscar Zariski, On the Problem of Existence of Algebraic Functions of Two Variables Possessing a Given Branch Curve, Amer. J. Math. 51 (1929), no. 2, 305-328. MR 1506719, https://doi.org/10.2307/2370712
  • [Z2] O. Zariski, Algebraic Surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer, 1935.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14P25, 14J28, 14J70, 14N25, 14H45

Retrieve articles in all journals with MSC (2010): 14P25, 14J28, 14J70, 14N25, 14H45


Additional Information

Sergey Finashin
Affiliation: Department of Mathematics, Middle East Technical University, Ankara 06800 Turkey

Viatcheslav Kharlamov
Affiliation: Département de Mathématiques, Université de Strasbourg et IRMA (CNRS), 7 rue René-Descartes 67084 Strasbourg Cedex, France

DOI: https://doi.org/10.1090/S0002-9947-2015-06286-2
Received by editor(s): June 11, 2013
Received by editor(s) in revised form: August 17, 2013
Published electronically: February 16, 2015
Additional Notes: The second author acknowledges financial support by the grant ANR-09-BLAN-0039-01 of Agence Nationale de la Recherche.
Article copyright: © Copyright 2015 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society